Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 183, NWS Bismarck, ND

July 7, 2018Adams County, Hettinger County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 7, 2018, 10:28 PM MDT for Adams County, Hettinger County, North Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2018, 10:28 PM MDT (04:28 UTC)
Expired
Jul 7, 2018, 11:30 PM MDT
In force
62 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adams County, ND, Hettinger County, ND

The radar

The Bismarck radar (KBIS), 151 km from the middle of the area, began a volume at 04:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 8:41 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2704 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2704 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1745 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

660 
WUUS53 KBIS 080428
SVRBIS
NDC001-041-080530-
/O.NEW.KBIS.SV.W.0183.180708T0428Z-180708T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
1028 PM MDT SAT JUL 7 2018

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Southeastern Hettinger County in southwestern North Dakota...
  Adams County in southwestern North Dakota...

* Until 1130 PM MDT.

* At 1027 PM MDT, a severe thunderstorm was located over Hettinger,
  moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Hettinger and Adams Counties, including the following
  locations... Bucyrus, Burt and Bentley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4594 10294 4595 10294 4610 10296 4647 10205
      4628 10205 4628 10201 4595 10200
TIME...MOT...LOC 0427Z 242DEG 38KT 4601 10260 

HAIL...1.00IN
WIND...60MPH
 
$$

SCHILD
1 follow-up statement
447 
WWUS53 KBIS 080450
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
1050 PM MDT SAT JUL 7 2018

NDC001-041-080530-
/O.CON.KBIS.SV.W.0183.000000T0000Z-180708T0530Z/
Hettinger ND-Adams ND-
1050 PM MDT SAT JUL 7 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM MDT
FOR SOUTHEASTERN HETTINGER AND EASTERN ADAMS COUNTIES...

At 1050 PM MDT, a severe thunderstorm was located 11 miles northeast
of Haynes, or 14 miles northwest of Lemmon, moving northeast at 35
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Haynes, Burt and Bentley. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4594 10252 4615 10277 4647 10205 4628 10205
      4628 10201 4595 10200
TIME...MOT...LOC 0450Z 239DEG 30KT 4611 10235 

HAIL...1.00IN
WIND...60MPH
 
$$

SCHILD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 8:55 PM MDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 7, 8:55 PM MDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
955 PM CDT Sat Jul 7 2018

.UPDATE...
Issued at 955 PM CDT Sat Jul 7 2018

Once again, little change was made to the gridded forecast except
to blend observational trends and recent rapid-refresh guidance
into hourly elements through early Sunday morning. The latest
thinking on the severe-storm risk is contained in the mesoscale
discussion section from 934 PM CDT below.

&&

.MESOSCALE DISCUSSION...
Issued at 934 PM CDT Sat Jul 7 2018

The risk of severe weather is increasing over southwest and south
central ND, and is expected to peak in the 05 to 10 UTC window,
though the exact evolution of storms overnight remains somewhat
uncertain.

The 00 UTC Bismarck sounding sampled rich low-level moisture with
a mean lowest-100 mb mixing ratio around 15 g/kg surmounted by
steep midlevel lapse rates on the order of 8 C/km in the 700-500
mb layer, yielding strong potential instability. However, a warm
nose between 850 and 700 mb was sufficient to yield greater-than-
forecast inhibition for mean lowest-100 mb parcels as a result of
a somewhat shallower moist layer depth than models had expected.
This -- along with a continued weakening of the frontal zone in
central ND through the evening -- was likely sufficient to keep
earlier convective initiation at bay. As of mid evening, surface
observations show weakening wind fields and even a return to a
more southerly component across most of western and central ND
such that low-level moisture advection has resumed in most areas
in a magnitude greater than earlier modeled, as exemplified by a
return to 70 F dewpoints at Garrison. This implies that the sharp
northward gradient in instability and thus severe risk portrayed
by RAP-based analyses such as the SPC mesoscale analysis may be
less intense than suggested, which in turn may make it even more
difficult to narrow down the area of greatest severe risk through
the next several hours. However, continued advance of midlevel
cloud decks through central ND suggest that synoptic-scale ascent
may continue to weaken inhibition the next several hours atop the
rather broad area of strong to extreme bouyancy in place across
the area, and the area of intensifying convection in southeastern
MT is of particular interest, particularly since it is occurring
in a region of well-defined surface pressure falls, which is
further suggestive of a stronger impulse aloft that could assist
in sustaining convection east-northeast across southwest and into
south central ND overnight. Given MUCAPE of 3000-5000 J/kg and
effective-layer bulk wind differences on the order of 40 kt we
expect both severe hail and wind risks with this event. Based on
west-southwest deep-layer shear, mean wind, and anvil-level wind
vectors that are largely normal to the residual low- to midlevel
frontal zone that is broadly oriented in a northeast-southwest
fashion, which may favor at least some upscale growing clusters
and an attendant severe risk through the night, including some
potential for development of a forward-propagating complex.

&&

UPDATE Issued at 810 PM CDT Sat Jul 7 2018

Quick update to allow the Heat Advisory to expire on schedule. A
few locations are still reaching headline criteria as of the top
of the hour, but heat indices will ever-so-slowly continue to ease
downward the next few hours, so we let the advisory expire.

UPDATE Issued at 650 PM CDT Sat Jul 7 2018

Little in the way of change was made with this update. Recent HRRR
and ESRL-HRRR cycles key on post-frontal thunderstorms developing
in the 04-06 UTC time frame roughly along and north of Interstate
94 from Dickinson toward Bismarck and Jamestown, but we are still
monitoring for the low probability of earlier development as some
earlier-day CAMs supported in south central ND. See the mesoscale
discussion section below for more technical details. Otherwise,
we chose to continue the Heat Advisory as-is for now, despite the
fact that heat indices in its western extent are below the 100 F
technical criteria for the headline, but we fully anticipate that
we will be able to let it expire at 01 UTC.

&&

.MESOSCALE DISCUSSION...
Issued at 555 PM CDT Sat Jul 7 2018

The near-term probability of convective initiation and an ensuing
severe-storm risk appears low -- but not negligible -- through 00
UTC.

GOES-16 one-minute visible satellite imagery per mesoscale domain
sector number two has been showing persistent, but shallow cumulus
fields along a weak pre-frontal trough and the more well-defined
shift to west-northwest winds that marks a weak cool front across
east central ND the last few hours. The cumulus has at times shown
tendencies for increasing coverage, perhaps suggestive of regions
of enhanced meso-beta or meso-alpha-scale low-level ascent, but we
have yet to see any defined vertical growth to the cumulus fields.
The 22 UTC surface analysis revealed a relatively large corridor
of middle 70s F dewpoints in east central and eastern ND -- which
is contributing to MLCAPE on the order of 5000 J/kg and minimized
MLCIN centered on the Carrington region per RAP-based objective
analyses -- but it also showed veered surface winds in the frontal
zone, implying a lack of low-level convergence and ascent. Model-
derived soundings suggest that while MLCIN may be minimal over
parts of east central ND, a warm nose may still be centered in
the 760 mb layer, and veered southwest flow in the LFC to LCL
layer could be yielding detrimental parcel detrainment along the
frontal boundary, as well. Finally, the low-level thermal ridge
axis with surface temperatures of 95+ F -- which extends as far
north as Mobridge, SD -- does not intersect with the front or pre-
frontal wind shift across the local area (but does in northeast WY
where storms have developed already this afternoon). Taken
together, this suggests that the odds of convective initiation
through at least 00 UTC is low, but we will continue to monitor in
case isolated development occurs in the strong-extreme CAPE and
moderately-sheared environment that would likely yield intense
updrafts given initiation. More importantly, the midlevel cloud
decks streaming across western and into north central ND may
reflect greater ascent and related cooling aloft that could
eventually aide storm development in the immediate post-frontal
environment later this evening.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 109 PM CDT Sat Jul 7 2018

Scattered strong to severe thunderstorms are expected this evening
and through tonight. Uncertainty regarding timing and location of
convective initiation remains.

Current surface weather observations show a pressure trough along
a weak, slow-moving cold front located across western North
Dakota early this afternoon. This front will be the focus for
convective initiation later this evening. The latest CAM model
guidance shows rather drastic differences in the timing, location
and coverage of storm development. The 12z iteration of the
HiResW-NMM-East has convection initiation around 00z, the NAMNest
around 01z, and the HRRR around 05z.

With the 12z KBIS observed sounding showing a strong cap with
MUCIN over -350 J/kg and 850 mb temperatures around 27 degrees
Celsius, it is difficult to say when the most likely time for
convective initiation will be. There is little to no upper-level
forcing for this event, so initiation will depend almost solely on
the mesoscale forcing along the cold front.

When storms do finally form, some will likely become strong to
severe given the extreme instability with MUCAPE values in excess
of 4000 J/kg and bulk shear generally between 30 and 40 kts.
Storms will likely linger into Sunday morning across southeast
North Dakota as they slowly push eastward, with conditions drying
out across all of western and central North Dakota by the
afternoon hours.

.LONG TERM...(Sunday night through Saturday)
Issued at 109 PM CDT Sat Jul 7 2018

Heat builds back up early this work week, with an overall drier
pattern expected throughout the long term forecast.

The 12z iterations of the GFS/ECMWF show nearly zonal flow across
western and central North Dakota Sunday night, with a large upper
level ridge building in on Monday and peaking on Tuesday. Slight
chances for thunderstorms exist Monday night as a weak impulse
moves along the upper level ridge. Ridging will allow
temperatures to rise well into the 80s on Monday, and into the 90s
on Tuesday across western North Dakota and parts of central North
Dakota. Despite the hot temperatures, surface dew points look to
be too low to create heat index values over 100 degrees on
Tuesday.

The latest suite of model guidance shows mainly dry weather across
western and central North Dakota Tuesday through Friday morning,
with above average temperatures. A weak impulse moves through
northern North Dakota Friday afternoon and evening, bringing with
it chances for showers and thunderstorms.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 955 PM CDT Sat Jul 7 2018

Scattered strong to severe thunderstorms are expected across
southwest and south central ND through the James River valley
tonight. KDIK, KBIS, and KJMS could be impacted, but confidence
in storms impacting any given location remains low given the weak
nature of the front in place across the area. Thus, radar trends
will likely dictate amendments to TAFs as needed. Localized MVFR
to IFR conditions are possible in any storms that occur, but
otherwise VFR weather is generally expected for the 00 UTC TAF
cycle. The probability of storms will be relegated to the James
River valley region by Sunday.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...CJS
MESOSCALE...CJS
SHORT TERM...TK
LONG TERM...TK
AVIATION...CJS
Hazardous weather outlook, Jul 7, 7:17 PM MDT, 3 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
817 PM CDT Sat Jul 7 2018

NDZ011>013-018>023-025-031>037-040>048-050-051-090130-
Ward-McHenry-Pierce-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
817 PM CDT Sat Jul 7 2018 /717 PM MDT Sat Jul 7 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, southeast North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

Isolated to scattered severe thunderstorms are possible overnight
over southwest and much of central North Dakota. Large hail to
golf ball size, damaging winds to 65 mph, and locally heavy rain
are possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Dangerous heat is possible on Tuesday.

There is a slight chance of thunderstorms Tuesday night. It is
too early to determine if these storms could be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight across southwest and
central North Dakota.

NDZ001>005-009-010-017-090130-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-
McKenzie-
817 PM CDT Sat Jul 7 2018 /717 PM MDT Sat Jul 7 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota and northwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Dangerous heat is possible on Tuesday.

There is a slight chance of thunderstorms Tuesday night. It is
too early to determine if these storms could be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

CJS

In the hours before

Special weather statement, Jul 7, 9:38 PM MDT, 50 minutes before
Special Weather Statement
National Weather Service Bismarck ND
938 PM MDT SAT JUL 7 2018

NDZ043-080430-
Bowman ND-
938 PM MDT SAT JUL 7 2018

...A STRONG THUNDERSTORM WILL AFFECT EASTERN BOWMAN COUNTY UNTIL 1030
PM MDT...

At 937 PM MDT, a strong thunderstorm was located 11 miles northeast
of North Cave Hills, or 13 miles south of Bowman, moving northeast at
25 mph.

Half inch hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Scranton, Gascoyne, Bowman Haley Dam and Buffalo Springs.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If you are on or near Bowman Haley Reservoir, get out of the water
and move indoors or inside a vehicle. Remember, If you can hear
thunder, you are close enough to be struck by lightning. Do not be
caught on the water in a thunderstorm.

&&

A Severe Thunderstorm Watch remains in effect until 500 AM MDT for
southwestern North Dakota.

LAT...LON 4594 10361 4597 10371 4626 10315 4604 10299
      4595 10300
TIME...MOT...LOC 0337Z 239DEG 22KT 4599 10341

SCHILD
Special weather statement, Jul 7, 10:24 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1024 PM MDT SAT JUL 7 2018

NDZ040-080500-
Slope ND-
1024 PM MDT SAT JUL 7 2018

...A STRONG THUNDERSTORM WILL AFFECT EASTERN SLOPE COUNTY UNTIL 1100
PM MDT...

At 1023 PM MDT, a strong thunderstorm was located over Amidon, moving
east at 25 mph.

Penny size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Amidon.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 500 AM MDT for
southwestern North Dakota.

LAT...LON 4638 10347 4663 10347 4663 10293 4638 10292
      4634 10293
TIME...MOT...LOC 0423Z 265DEG 22KT 4651 10331

CJS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 9:38 PM MDTSpecial Weather StatementBISBowman52 min
Jul 7, 10:24 PM MDTSpecial Weather StatementBISSlope36 min
Jul 7, 10:51 PM MDTSpecial Weather StatementBISStark39 min
Jul 7, 11:08 PM MDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger, Sioux67 min
Jul 7, 11:30 PM MDTSpecial Weather StatementBISStark30 min
Jul 8, 12:02 AM MDTSpecial Weather StatementBISOliver43 min
Jul 8, 12:17 AM MDTSpecial Weather StatementBISMorton28 min
Jul 8, 12:17 AM MDTSevere Thunderstorm WarningBISMcLean, Mercer, Oliver38 min
Jul 8, 12:31 AM MDTSevere Thunderstorm WarningBISBurleigh, Emmons, Kidder, Morton59 min
Jul 8, 1:28 AM MDTSevere Thunderstorm WarningBISBurleigh, Kidder, Stutsman, Wells62 min
Jul 8, 1:37 AM MDTSpecial Weather StatementBISSheridan38 min
Jul 8, 2:11 AM MDTSevere Thunderstorm WarningBISFoster, Pierce, Wells54 min
Jul 8, 3:03 AM MDTSpecial Weather StatementBISBillings, Golden Valley42 min
Jul 8, 7:05 AM MDTSpecial Weather StatementBISOliver40 min
Jul 8, 7:51 AM MDTSpecial Weather StatementBISBurleigh39 min
Jul 8, 4:55 PM MDTSevere Thunderstorm WarningBISDickey, LaMoure65 min
Jul 8, 5:25 PM MDTTornado WarningBISDickey35 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.